Adverse reaction to Fish & Flax Oil?


 

Hi, I was taking daily 2000mg of flaxseed oil , one cod liver oil capsule 525mg with added A,D, & E in the cod liver oil and magnesium 300mg.  The flax seed oil just in the last 3 weeks .. but recently became very nauseas and sick with diarrhea and almost anxiety attacks . I feel I may have over done the omega 3s and have since realized all of these things thin the blood.  During this period I have also taken ibuprophen .. another blood thinner.  My question is this, could the sickness and diarrhea been brought on by this concoction of supplements and have I done myself long term harm / And could I take valerian for the anxiety?  I cannot sleep because of the anxiety.  I have given up all the supplements in the mean time .



 

Although it is never possible to predict how a person will react to any medication or supplement, there is enough known about different supplements to predict what one might expect.  In most people, I would not expect the combination of supplements you listed to cause the entirety of your symptoms although diarrhea can be a common side affect of oral magnesium.  

If someone does not have a gall bladder or has difficulty with their gall bladder and trouble breaking down and emulsifying fats it is possible that taking Omega 3 fatty acids like those found in fish and flax oil could cause gastrointestinal discomfort and/or diarrhea.  In addition, it is important to make sure you are taking a high quality brand of omega 3 fatty acids to ensure that the presence of any contaminants that might cause adverse reactions have been removed.  If it was a Vitabase or Nurtrasaunas brand, you can be confident that Omega 3 oils were fresh and pure. 

As mentioned, magnesium taken orally can be major cause of loose stool or diarrhea in sensitive individuals.  Magnesium is one of the most important nutrients our body needs but also happens to be one of the most poorly absorbed.  If it is not absorbed well, it stays in the intestines and attracts water which causes stools to become loose.  It is in fact one of my favorite supplements to use for people with sluggish bowels because it is usually very gentle and does not cause any uncomfortable cramping or dependency like other prescription and natural laxatives.  Different forms of magnesium are more likely to cause loose stool because of differences in absorption.  Magnesium oxide is very poorly absorbed and can very easily cause loose stool, vs. magnesium citrate or magnesium taurate which are more readily absorbed and less likely to cause loose stool.  You may want to check what form you were taking.  

I am at a loss for how any of these supplements may have contributed to your anxiety.  In fact are all indicated in the treatment of anxiety, particularly the fish oil and the magnesium.  My only theory is that if perhaps they did disrupt your system enough to cause significant gastrointestinal disturbances this may have thrown you off enough that you experienced some heightened anxiety related to the change in your body rhythms.  However I suspect that if this is the case you have a predisposition to anxiety issues to begin with.  I would re-evaluate any other issues in your life that may have come up around the same time and give some thought to wheatear other factors outside of the supplements may have caused you anxiety to increase.

Now it is true that fish oil is classified as a weak blood thinner.  Technically it is not a blood thinner in the true sense, what it does it make platelets slightly more slippery which can theoretically slow clotting time.  Magnesium does not contain any anti-clotting properties and flax oil may have very weak if any affect on blood clotting.  I do not see these as any significant risk for you even if you consider the use of the ibuprofen.  It is very rare that someone will have any adverse bleeding reaction from the combination of things you were taking.  Only the people with clotting disorders and on prescription anti-coagulants like Warfarin or Plavix need to worry about the blood thinning affects of fish oil. 

I see no problems with taking the Valerian particularly if you have had good results with it in the past.  I may suggest you try Theanine instead as I have found it often times works better than Valerian for anxiety symptoms. 

 



Back to all Questions     View More by Dr. Kevin Passero

Lead Medical Director

As a certified and fully trained Naturopathic Doctor, Passero has trained and preceptored with some of the nation's leading doctors in the field of natural medicine, working under the guidance of MD’s, Chiropractors, Naturopaths and Acupuncturists. Furthermore, he is currently the Vice President of the Maryland Association of Naturopathic Physicians.

View Profile



The products and the claims made about specific products on Vitabase.com have not been evaluated by the United States Food and Drug Administration and are not intended to diagnose, treat, cure or prevent disease. The information provided by Vitabase is for informational purposes only and is not intended as a substitute for advice from your physician or other health care professional or any information contained on or in any product label or packaging. You should not use the information on Vitabase.com for diagnosis or treatment of any health problem or for prescription of any medication or other treatment. You should consult with a healthcare professional before starting any diet, exercise or supplementation program, before taking any medication, or if you have or suspect you might have a health problem. Neither Vitabase nor Dr Passero will be liable for negative outcomes of supplements that are taken as a result of information given on Vitabase.com.